New York, 2019

Damaging Wind in New York, August 6, 2019

August 6, 2019 · NWS BTV · 1 event in 1 county or zone

A weak upper level trough moved across northern NY into a moderately unstable air mass. Scattered showers and a few thunderstorms developed in the afternoon with an isolated wind damage report in Crown Point.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak upper level trough moved across northern NY into a moderately unstable air mass. Scattered showers and a few thunderstorms developed in the afternoon with an isolated wind damage report in Crown Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 6, 1:59 PM EST, 36 minutes earlier.

Area forecast discussion, Aug 6, 1:59 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
259 PM EDT Tue Aug 6 2019

.SYNOPSIS...
Today will be the warmest day of the week with highs in the 80s.
The chances for showers and a few thunderstorms will increase
this afternoon and evening as the atmosphere becomes
increasingly unstable. An upper level trough of low pressure
will move out of the Ohio Valley on Wednesday and showers will
be fairly widespread across the entire North Country Wednesday
afternoon and evening. Thunderstorms will also be possible.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 1026 AM EDT Tuesday...No big changes for the 1030 am
update this morning, just to reflect current observations.
Previous discussion follows.

A quiet start to the day is expected with just some high level
clouds moving across the area in the developing southwesterly
flow aloft. As temperatures climb into the 80s this afternoon
and dew points reach the upper 50s to lower 60s instability is
expected to develop with CAPE values generally in the 500 to
1000 J/kg range. Should see convection develop over the higher
terrain this afternoon in response to the instability...but deep
layer shear is weak and feel only pulse storms are expected.
Best instability and shear this afternoon and evening looks to
be over parts of the Ohio Valley and the western portions of New
York and Pennsylvania. This should be where the potential for
stronger storms exists today.

Convection should taper off this evening with the loss of
instability...but do expect some lingering showers and clouds in
the southwest flow aloft for much of the evening. Lows should be
in the 60s to around 70 as higher dew points move into the
region.

Well defined shortwave trough will gradually move east out of
the Ohio Valley on Wednesday. Dynamic forcing will increase over
the Northeast and precipitation should be more widespread
across the North Country Wednesday afternoon. Composite analysis
suggests area with the most favorable shear and instability
will be south of our area down across the mid-Atlantic region
and extending northward into parts of southern New England.
Further north over our area shear will once again be limited and
CAPE values will likely be back in the 500 to 1000 J/kg range.
As mentioned earlier dynamic forcing should allow for fairly
widespread showers across the area Wednesday afternoon along
with some thunderstorms. Will keep enhanced wording related to
the storms out of the forecast for now...but still something
that will need monitoring. With more clouds and higher dew
points on Wednesday highs will be in the upper 70s to mid
80s...down a few degrees from today.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 259 PM EDT Tuesday...We'll see another round of showers and
thunderstorms on Thursday as a shortwave rotates around the upper
trough draws near from the west. The best instability will be across
central/southern sections, around 1000 J/kg. The best shear will lag
behind though, not really increasing until late in the day ahead of
the upper trough. Therefore, not anticipating any severe weather,
subsequent shifts will need to monitor trends and make any necessary
adjustments if the parameters line up more closely. The threat of
precipitation will continue overnight Thursday night as additional
rotate through the base of the trough, though any convection will
wane in coverage and intensity once daytime heating is lost. Highs
will range from the mid/upper 70s in the mountains to the lower/mid
80s in the wider valleys. Lows will be in the 50s to around 60.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 259 PM EDT Tuesday...It's going to stay fairly unsettled
through the weekend as we'll remain under the influence of the
aforementioned upper trough. Once the trough exits to the east,
we'll be under fast zonal flow. Shortwaves will rotate around the
trough and zip through the zonal flow, keeping the threat of showers
around just about every day. Don't anticipate any complete washouts,
but it's hard to time these waves this far out, so have gone with a
lot of chance PoPs. After a cool weekend with highs will be in the
upper 60s to mid 70s, we'll see temperatures pop back up to around
normal early next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 12Z Wednesday...Overall looking at VFR conditions
through the period. Looking at mainly mid and high level clouds
over the area with broken ceilings developing after 20z as the
threat for some showers or thunderstorms develops. Visibilities
will remain in the VFR category with any of the showers or
storms. The threat for showers should come to an end around 04z.
Winds will be light initially...then increase from the south
and southwest with gusts in the 10 to 15 knot range.

Outlook...

Wednesday: VFR. Likely SHRA, Likely TSRA.
Wednesday Night: Mainly VFR, with local IFR possible. Likely
SHRA, Slight chance TSRA.
Thursday: Mainly VFR, with local IFR possible. Likely SHRA,
Chance TSRA.
Thursday Night: VFR. Chance SHRA, Slight chance TSRA.
Friday: VFR. Slight chance SHRA.
Friday Night: Mainly VFR, with local MVFR possible. Slight chance
SHRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson/Neiles
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Evenson
Hazardous weather outlook, Aug 6, 3:30 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
430 AM EDT Tue Aug 6 2019

NYZ026>031-034-035-087-VTZ001>012-016>019-070830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
430 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 1:50 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Burlington VT
250 PM EDT Tue Aug 6 2019

NYZ034-035-061915-
Western Essex-Eastern Essex-
250 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX COUNTY...

At 250 PM EDT, a strong thunderstorm was located 8 miles northeast of
Schroon Lake, moving northeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Crown Point, Crown Point Center, North Hudson, Paradox, Severance,
Schroon Falls, Ironville and Grass Island.

LAT...LON 4386 7372 4396 7381 4412 7358 4394 7343
TIME...MOT...LOC 1850Z 242DEG 11KT 4395 7368

Lahiff
Special weather statement, Aug 6, 2:13 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Burlington VT
313 PM EDT Tue Aug 6 2019

NYZ028-031-034-035-VTZ001-005-061945-
Eastern Clinton-Western Essex-Eastern Essex-Western Clinton-Grand
Isle-Western Chittenden-
313 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLINTON...
NORTHEASTERN ESSEX...SOUTHWESTERN GRAND ISLE AND NORTHWESTERN
CHITTENDEN COUNTIES...

At 312 PM EDT, a strong thunderstorm was located near Peru, moving
northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Plattsburgh International Airport, Burlington, Plattsburgh, South
Burlington, Peru, Schuyler Falls, Winooski, Colchester, South Hero,
Port Kent, Keeseville, Grand Isle, Wilcox Point, Stave Island, Sunset
Island, Malletts Bay, Clintonville, Kellogg Island, Jackson Point and
Hoyt Point.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4440 7359 4457 7370 4473 7333 4450 7316
TIME...MOT...LOC 1912Z 242DEG 17KT 4453 7355

Lahiff
Special weather statement, Aug 6, 2:17 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Burlington VT
317 PM EDT Tue Aug 6 2019

NYZ034-035-VTZ009-062015-
Western Essex-Eastern Essex-Western Addison-
317 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...

At 317 PM EDT, a strong thunderstorm was located near Crown Point
Center, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Vergennes, Middlebury, Moriah, Crown Point, Cornwall, Weybridge,
Waltham, Salisbury, Panton, Port Henry, Addison, Shoreham, D A R
State Park, Crown Point Center, Bridport, Whiting, New Haven,
Leicester, Ferrisburgh and Owls Head Bay.

If you are on or near Lake Champlain, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4386 7360 4404 7365 4418 7320 4388 7309
TIME...MOT...LOC 1917Z 258DEG 13KT 4396 7355

Lahiff

The radar

The Burlington radar (KCXX), 66 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Essex

When
August 6, 2:35 PM EST
Where
Essex County, 0.99 mi W of Crown Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
43.950, -73.440

Fire chief reported several downed trees on cars, roads, and powerlines along Factoryville, Fisherman;s Cove, White Church roads and Russel street.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833941.